Research Article

Hepatic reactions associated with ketoconazole in the United Kingdom.

Br Med J (Clin Res Ed) 1987; 294 doi: https://doi.org/10.1136/bmj.294.6569.419 (Published 14 February 1987) Cite this as: Br Med J (Clin Res Ed) 1987;294:419
  1. G Lake-Bakaar,
  2. P J Scheuer,
  3. S Sherlock

    Abstract

    Ketoconazole was introduced in the United Kingdom in 1981. By November 1984 the Committee on Safety of Medicines had received 82 reports of possible hepatotoxicity associated with the drug, including five deaths. An analysis of the 75 cases that had been adequately followed up suggested that 16, including three deaths, were probably related to treatment with the drug. Of the remainder, 48 were possibly related to treatment, five were unlikely to be so, and six were unclassifiable. The mean age of patients in the 16 probable cases was 57.9, with hepatotoxicity being more common in women. The average duration of treatment before the onset of jaundice was 61 days. None of these well validated cases occurred within the first 10 days after treatment. The results of serum liver function tests suggested hepatocellular injury in 10 (63%); the rest showed a mixed pattern. In contrast, the results of histological examination of the liver often showed evidence of cholestasis. The characteristics of the 48 patients in the possible cases were similar. Allergic manifestations such as rash and eosinophilia were rare. Hepatitis was usually reversible when treatment was stopped, with the results of liver function tests returning to normal after an average of 3.1 months. In two of the three deaths probably associated with ketoconazole treatment the drug had been continued after the onset of jaundice and other symptoms of hepatitis. Clinical and biochemical monitoring at regular intervals for evidence of hepatitis is advised during long term treatment with ketoconazole to prevent possible serious hepatic injury.